Cholinergic crisis vs. myasthenic crisis quiz questions for nursing students.
As the nurse, it is important to know the pathophysiology of myasthenia gravis vs. cholinergic crisis, the types of drugs used to treat these conditions, differences between myasthenia crisis vs. cholinergic crisis, and the nursing interventions.
In the previous NCLEX review, I explained about other neurological disorders, so be sure to check those reviews out.
Don’t forget to watch the lecture on myasthenic crisis vs. cholinergic crisis before taking the quiz.
Cholinergic Crisis vs. Myasthenic Crisis Quiz QuestionsThis quiz will test your knowledge on myasthenic crisis vs. cholinergic crisis in preparation for the NCLEX exam.
(NOTE: When you hit submit, it will refresh this same page. Scroll down to see your results.)
Myasthenic Crisis vs. Cholinergic Crisis Quiz Questions
1. __________________ happens due to excessive stimulation of the receptors at the neuromuscular junction by acetylcholine, which eventually leads to muscle weakness and respiratory failure.
A. Myasthenic crisis
B. Cholinergic crisis
The answer is B.
2. _________________ happens due to minimal to no stimulation of the receptors at the neuromuscular junction site by acetylcholine because there is damage to the receptor sites, which leads to muscle weakness and respiratory failure.
A. Myasthenic crisis
B. Cholinergic crisis
The answer is A.
3. A patient is experiencing unexplained muscle weakness and respiratory failure. The neurologist conducts a Tensilon test to differentiate between myasthenic crisis or cholinergic crisis. During the test the patient experiences improved muscle strength. Based on this finding the patient has:
A. Myasthenic Crisis
B. Cholinergic Crisis
The answer is A. During a Tensilon test the medication Edrophonium is given, which is an cholinesterase inhibitor medication. This will increase the availability of acetylcholine at the neuromuscular junction. If the patient had a cholinergic crisis the problem is not with the availability of acetylcholine, but because there is TOO MUCH of it at the receptor site. Therefore, during this test the patient would experience worsening of symptoms NOT improvement.
4. You’re examining a patient’s health history and find that the patient experienced a cholinergic crisis last year. As the nurse you know that the most common cause of a cholinergic crisis is?
A. Over usage of adrenergic blocker medications
C. Respiratory infections
D. Overmedication of an anticholinesterase medication
The answer is D. The most common cause of a cholinergic crisis is overmedication of an anticholinesterase medication. However, on the other hand, the cause of a myasthenic crisis is NOT enough of an anticholinesterase medication or having a respiratory infection or experiencing stress of some type.
5. While assisting with a Tensilon test you will have what antidote on hand?
The answer is B. Atropine is the antidote for Edrophonium, which is given during a Tensilon test.
6. Select all the signs and symptoms associated with a myasthenic crisis:
A. Pupil dilation
B. Muscle fasciculation
D. Bowel and bladder incontinence
E. Negative gag or cough reflex
F. Respiratory failure
The answers are A, D, E, and F.
7. During a Tensilon test the patient has worsening of muscle weakness. The nurse anticipates that the physician will give the following order?
A. Administer Atropine along with an anticholinesterase medication.
B. Administer Atropine and hold any further doses of Pyridostigmine.
C. Administer Pyridostigmine and hold Atropine.
D. Administer Edrophonium along with Atropine.
The answer is B. If a patient experiences worsening of muscle weakness during a Tensilon test the patient has cholinergic crisis. Therefore, the nurse could anticipate that the physician will order Atropine (to reverse the signs and symptoms…because remember this drug is the antidote for Edrophonium which is given during the test) and to HOLD any further doses of Pyridostigmine.
8. Select all the signs and symptoms associated with cholinergic crisis:
B. Dry mouth
C. Blurred vision
E. Muscle fasciculation
F. Diarrhea and abdominal cramping
G. Respiratory failure
The answers are A, C, E, F, and G.
9. You’re patient is recovering from a myasthenic crisis and you are providing education to the patient about the causes of this condition. Which statement by the patient demonstrates they understood the teaching about how to prevent this condition?
A. “I will make sure I don’t take too much of my anticholinesterase medication because it can lead to this condition.”
B. “I will avoid milk products while taking Pyridostigmine because it increases the chances of toxicity.”|B.
C. “I will avoid taking over-the-counter supplements that contain aconite.”
D. “I will avoid people who are sick with respiratory infections and be sure not to miss my scheduled doses of Pyridostigmine.”
The answer is D. Myasthenic crisis is caused by not enough anticholinesterase medication (pyridostigmine) or respiratory infection/stress etc. The other options are NOT causes of this condition.
More NCLEX Quizzes
Don’t forget to tell your friends about this quiz by sharing it your Facebook, Twitter, and other social media. You can also take more fun nursing quizzes.
*Disclaimer: While we do our best to provide students with accurate and in-depth study quizzes, this quiz/test is for educational and entertainment purposes only. Please refer to the latest NCLEX review books for the latest updates in nursing. This quiz is copyright RegisteredNurseRn.com. Please do not copy this quiz directly; however, please feel free to share a link to this page with students, friends, and others.